Alert archive / Montana / High Wind Watches in 2013

High Wind Watch 13, NWS Great Falls, MT

April 25, 2013

NWS Great Falls, MT issued this high wind watch at Apr 25, 2013, 2:28 PM MDT. It took effect at Apr 27, 2013, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 25, 2013, 2:28 PM MDT (20:28 UTC)
In effect from
Apr 27, 2013, 6:00 AM MDT
Expired
Apr 26, 2013, 3:45 AM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WWUS75 KTFX 252028
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT THU APR 25 2013


MTZ009-010-012-014-044>046-048-049-260400-
/O.NEW.KTFX.HW.A.0013.130427T1200Z-130428T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...GREAT FALLS...KINGS HILL PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...SHELBY...
CHESTER...CONRAD...CHOTEAU...FAIRFIELD
228 PM MDT THU APR 25 2013

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 


* TIMING AND MAIN IMPACT: WESTERLY WINDS ALOFT WILL INCREASE
  FRIDAY NIGHT BECOMING STRONG BY SATURDAY. HIGH WINDS WILL BE
  POSSIBLE OVER THE ROCKY MOUNTAIN FRONT SATURDAY AND MOSTLY
  LIKELY FARTHER EAST DURING THE AFTERNOON. WINDS WILL DIMINISH
  AFTER DARK. TRAVEL COULD BE DIFFICULT FOR HIGH-PROFILE
  VEHICLES...ESPECIALLY OVER NORTH TO SOUTH ORIENTED ROADS.

* WINDS: GUSTY WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
  POSSIBLE. LOCAL GUSTS TO 75 MPH COULD OCCUR OVER THE ROCKY
  MOUNTAIN FRONT.

* OTHER IMPACTS: VISIBILITIES COULD BE REDUCED IN BLOWING DUST.

* LOCATIONS AFFECTED INCLUDE: FAIRFIELD...CHOTEAU...CONRAD... 
  BROWNING...MARIAS PASS...SHELBY...CHESTER...CUT BANK...GREAT 
  FALLS...KINGS HILL PASS...FLESHER PASS...HELENA...LINCOLN... 
  MACDONALD PASS...ROGERS PASS. 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
274 
WWUS75 KTFX 260310
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
910 PM MDT THU APR 25 2013

MTZ009-010-012-014-044>046-048-049-261300-
/O.CON.KTFX.HW.A.0013.130427T1200Z-130428T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...GREAT FALLS...KINGS HILL PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...SHELBY...
CHESTER...CONRAD...CHOTEAU...FAIRFIELD
910 PM MDT THU APR 25 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS ALOFT WILL INCREASE 
  FRIDAY NIGHT BECOMING STRONG BY SATURDAY. HIGH WINDS WILL BE 
  POSSIBLE OVER THE ROCKY MOUNTAIN FRONT SATURDAY AND MOSTLY 
  LIKELY FARTHER EAST DURING THE AFTERNOON. WINDS WILL DIMINISH 
  AFTER DARK. TRAVEL COULD BE DIFFICULT FOR HIGH-PROFILE 
  VEHICLES...ESPECIALLY OVER NORTH TO SOUTH ORIENTED ROADS. 

* WINDS: GUSTY WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE 
  POSSIBLE. LOCAL GUSTS TO 75 MPH COULD OCCUR OVER THE ROCKY 
  MOUNTAIN FRONT.

* OTHER IMPACTS: VISIBILITIES COULD BE REDUCED IN BLOWING DUST.

* LOCATIONS AFFECTED INCLUDE: FAIRFIELD...CHOTEAU...CONRAD...
  BROWNING...MARIAS PASS...SHELBY...CHESTER...CUT BANK... 
  GREAT FALLS...KINGS HILL PASS...FLESHER PASS...HELENA... 
  LINCOLN...MACDONALD PASS...ROGERS PASS 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT 
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
937 
WWUS75 KTFX 260945
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MDT FRI APR 26 2013

MTZ009-010-012-014-044>046-048-049-262100-
/O.UPG.KTFX.HW.A.0013.130427T1200Z-130428T0600Z/
/O.NEW.KTFX.HW.W.0017.130427T1200Z-130428T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CUT BANK...GREAT FALLS...KINGS HILL PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...SHELBY...
CHESTER...CONRAD...CHOTEAU...FAIRFIELD
345 AM MDT FRI APR 26 2013

...HIGH WIND WARNING IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM SATURDAY TO MIDNIGHT
MDT SATURDAY NIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING AND MAIN IMPACT: WESTERLY WINDS WILL INCREASE FRIDAY
  NIGHT BECOMING STRONG BY SATURDAY. HIGH WINDS ARE EXPECTED OVER
  THE ROCKY MOUNTAIN FRONT SATURDAY AND LIKELY OVER THE ADJACENT
  PLAINS DURING THE AFTERNOON. WINDS WILL DIMINISH OVERNIGHT
  SATURDAY. TRAVEL COULD BE DIFFICULT FOR HIGH-PROFILE
  VEHICLES...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED ROADS.

* WINDS: GUSTY WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
  POSSIBLE. SCATTERED GUSTS TO 75 MPH ARE POSSIBLE OVER THE ROCKY
  MOUNTAIN FRONT.

* OTHER IMPACTS: VISIBILITIES COULD BE REDUCED IN BLOWING DUST.

* LOCATIONS AFFECTED INCLUDE: FAIRFIELD...CHOTEAU...CONRAD...
  BROWNING...MARIAS PASS...SHELBY...CHESTER...CUT BANK... 
  GREAT FALLS...KINGS HILL PASS...FLESHER PASS...HELENA... 
  LINCOLN...MACDONALD PASS...ROGERS PASS 

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX:

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Apr 25, 11:30 AM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 25, 11:30 AM MDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1130 AM MDT Thu Apr 25 2013

UPDATED AVIATION SECTION

.UPDATE...Shortwave energy is moving out of the region with mostly
clear skies developing behind the system. Have updated the
forecast to remove mention of showers in my northeast zones this
afternoon and evening. While models are showing a small amount of
mid-level instability and moisture in that region, low levels are
very dry so any elevated convection that develops would produce
only virga. Have also increased wind speeds over western portions
of north central Montana for today and this evening to be more in
line with observed conditions and latest model forecasts. mpj

&&

.AVIATION...
UPDATED 1730z.
VFR conditions will prevail through the next 24 hours. A strong
pressure gradient will bring breezy winds to the plains and valleys
this afternoon and again late Friday morning. Wind gusts near the
Rocky Mountain Front of around 40 knots are expected. Scattered
afternoon fair weather cumulus will diminish after sunset. Langlieb
&&

.PREV DISCUSSION...
/ISSUED 520 AM MDT Thu Apr 25 2013/

Today through Saturday...Warmer, yet breezy conditions are
expected today with high temperatures near to slightly above
seasonal averages as an upper-level ridge builds over the Western
U.S. Weak shortwave energy will bring clouds and a slight chance
of showers to north and eastern portions of the forecast area
today but most locations will remain dry. The warming trend will
continue as the upper-level ridge pushes into the Northern
Rockies, however embedded shortwave energy will flatten the upper-
level ridge and result in increasing westerly flow across the
Treasure State. As westerly flow increases, the surface pressure
gradient will tighten and surface winds will continue to increase
along the Rocky Mountain Front and adjacent plains. The strongest
winds are expected Friday night and Saturday as another weak
shortwave progresses through the westerly flow aloft. There is the
possibility for winds to exceed 50 kts at times over mountain
passes and favored canyons along the Rocky Mountain Front but
confidence is low at this time so will hold off on any high wind
highlights and continue to monitor. Have also added a chance of
precip for areas along the Continental Divide on Saturday as
Pacific moisture increases. High temperatures on Friday and
Saturday will exceed the 70 degree mark for many locations across
the plains/valleys of north-central and southwest Montana. MLV

Saturday Evening through Thursday...Forecast models in much better
agreement for this period than discussed yesterday. Still looking at
two weather systems to move across the northern Rockies during this
time, with the first coming east of the Continental Divide on Sat
night.  Cold frontal passage with this system looks to be mostly dry
except for a few scattered rain/snow showers along the Rocky Mtn
Front and southwest mountains through early aftn Sun. The gusty
winds on Sat (discussed above) should steadily diminish following
frontal passage as the pressure gradient decreases. The second,
stronger and more moisture-laden system looks to arrive late Mon
morning.  Models continue to depict widespread mix of valley
rain/mtn snow as another cold front moves across the region through
Mon eve, with a few lower elevation locations, mainly in southwest
MT, possibly seeing some light snow accumulations Mon night as
colder air pushes southward.  Gusty winds may be back in the
forecast on Mon as well, as latest model solutions now indicate a
broad area of stronger mid-level winds and 130+ mph jet stream winds
accompanying the upper level trof.  High temperatures will drop back
to the low-mid 50s on Mon and Tues.  Biggest change in the models is
that the GFS has shifted toward the earlier/current ECMWF solution
that keeps the upper-level trof of the second system over our
forecast area through Tues night.  Slight instability and residual
moisture will lead to scattered light showers on Tues, mainly over
the Hiline and southwest counties.  The second system finally exits
our area late Tues night, with strong high pressure ridging and dry
conditions to follow.  Good warm air advection from west-southwest
flow aloft will bring a return of high temps in the 60s for both Wed
and Thur.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65  38  72  44 /  10  10  10  10
CTB  64  38  70  40 /  10  10  10  10
HLN  64  38  70  42 /  10   0   0  10
BZN  64  30  69  34 /  10  10   0  10
WEY  55  29  59  31 /  10   0  10  10
DLN  63  34  67  36 /   0   0   0  10
HVR  66  37  74  44 /   0  10  10  10
LWT  60  34  68  40 /  10  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Apr 25, 3:55 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
355 AM MDT THU APR 25 2013

MTZ008-010>015-044>047-049>055-261000-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
355 AM MDT THU APR 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SPRING WEATHER SYSTEM MAY BRING A MIX OF RAIN AND SNOW, GUSTY
WINDS AND COOLER TEMPERATURES THROUGH THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ009-048-261000-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
355 AM MDT THU APR 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS MAY DEVELOP FRIDAY NIGHT THROUGH SATURDAY.

A SPRING WEATHER SYSTEM MAY ALSO BRING A MIX OF RAIN AND SNOW,
GUSTY WINDS AND COOLER TEMPERATURES THROUGH THE FIRST HALF OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Wind Watches in Montana, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.